Hail, Harris
- When
- May 29, 4:10 PM CST
- Where
- Harris County, 0.91 mi NW of Rosslyn
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 29.840, -95.480
Half dollar to ping pong sized hail was observed near Highway 290.
Afternoon and evening storms produced some hail and wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
Afternoon and evening storms produced some hail and wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 29, 3:14 PM CST, 56 minutes earlier.
Area Forecast Discussion National Weather Service Houston/Galveston TX 414 PM CDT Wed May 29 2024 ...New SYNOPSIS, SHORT TERM, LONG TERM, MARINE, HYDROLOGY... .SYNOPSIS... Issued at 352 PM CDT Wed May 29 2024 The next week or so is about as seasonable as one can get for late May and early June. Temperatures look to stay near or just a little above average, with forecast highs generally in the upper half of the 80s to the lower 90s, and those warm conditions will be quite muggy to go with it. The early summer conditions also come complete with isolated to scattered rain and thunderstorms each day as well. Though the strongest storms of each day could become strong to severe, we're currently focused on Friday as a day when a more significant threat of severe thunderstorms may exist. Currently, much of the area is in a slight risk area (threat level 2 of 5) for severe weather that day. && .SHORT TERM... (This evening through Thursday Night) Issued at 352 PM CDT Wed May 29 2024 In yet another sign that we are firmly, fully, and truly into summer, the radar and satellite show us that today is a day for a smattering of showers and storms around the area, but mostly focused on the seabreeze! At the very least, we can expect this to be a feature again tomorrow (and probably well beyond that, but that's a topic for the long term section below). The hot, humid summer airmass will provide plenty of potential energy for any thunderstorms that can get going. However, the warmth also extends upwards into the lower atmosphere, and so we'll also see some capping to prevent widespread development of showers and storms. This cap can be defeated, though, it will just take localized stronger thermal updrafts, or convergence along features like the seabreeze, or a front stalled just northeast of our area up around the Piney Woods. In the strongest couple of storms, we could see some hail and/or damaging winds thanks to the ample amounts of moisture and instability available for an updraft that manages to grow significantly enough to tap into it. But that's the high end; the more common outcomes for folks into this evening and again tomorrow will be for something in the range of dry to a sub- severe thunderstorm. If that all sounds very seasonable, very early-summer, you'd be right! And what also looks quite seasonable are the afternoon high temperatures. We are mostly in the upper 80s and lower 90s around the area this afternoon (shoutout Pearland at a lovely 77 post- thunderstorm!). Tomorrow looks pretty much the same. My forecast comes in very slightly cooler than today, but in the grand scheme of things, is largely in the same ballpark - middle 80s to around 90 degrees. Nighttime, however, is a slightly different situation: persistent onshore flow and high humidity will keep the temperature overnight up high, particularly right on the Gulf Coast. There, it will be difficult for temperatures to fall much below 80, if at all. Even lows in the middle 70s look to extend well inland. North of the Houston metro, we may manage lows in the lower 70s, still several degrees above average. If anyone can manage to fall below 70 degrees, the best shot will be in Houston County...but just the county, the city of Houston has got no shot. && .LONG TERM... (Friday through next Tuesday) Issued at 352 PM CDT Wed May 29 2024 Chances for showers and storms continue for Friday...and the next day...and the next day...and the next day...and the...well...you get the picture. With multiple shortwaves embedded in the zonal flow aloft interacting with elevated moisture (PW values up to 1.8-2.2" at times) and plentiful instability (CAPE generally between 2500- 3500 J/kg at times), we'll continue to see the daily chances for showers and storms. Things look especially interesting on Friday as a fairly robust shortwave drifts through the Southern Plains with the tail-end of it passing through the Brazos Valley/Piney Woods. CAPE during this timeframe will be in that 2500-3500 J/kg range and will be paired with steep 700-500mb lapse rates (~7.5-8.0°/km), bulk shear of around 40 knots, upper level diffluence, and PVA from the passing shortwave. This scenario is favorable from some of the storms that develop on Friday to become strong to severe, and as of right now it appears that damaging winds and hail will be the main hazards as a linear convective system seems to be favored. SPC currently has most of Southeast TX (with the exception of areas along the coast) in a slight risk (level 2 out of 5) of severe weather. It currently appears that the greatest potential of severe weather would be across the Brazos Valley/Piney Woods, but there is plenty of time for that change. With PW values near and exceeding the 90th percentile (~1.87"), there is the potential for locally heavy rainfall leading to isolated street flooding in vulnerable areas. WPC has outlined a slight risk (level 2 out of 4) of excessive rainfall generally north of a Columbus-Huntsville-Onalaska line and a marginal risk (level 1 out of 4) elsewhere with the exception of areas near the coast for Friday. The parade of shortwaves continues throughout the weekend and into early next week leading to persistent chances of rainfall. Generally, chances for showers/storms will be a little bit higher the further to the north you are...but you should also note that the timing and placement of these storms will likely be dictated by mesoscale features, so don't place too much stock into the rain chances at a particular location at a particular time. It is springtime after all! Speaking of that, let's talk temperatures. The daily chances of rain will generally keep our daytime temperatures right around normal with highs in the upper 80s to low 90s throughout the forecast period. Daytime temperatures will be mainly in the low 90s early next week as we get on a little bit of a warming trend with ridging aloft building in by midweek. Nighttime temperatures are a different story though as those will continue to run well above normal with lows mainly in the mid to upper 70s. We won't be able to escape the warm and muggy nights just yet, but there will be some lucky folks that get some rain-cooled air each day...that'll be the equivalent of winning the weather lottery! && .AVIATION... (06Z TAF Issuance) Issued at 1221 AM CDT Wed May 29 2024 GLS at MVFR with CIGs. All other sites at VFR. Have some light to moderate rain moving into the area from the west over the next couple of hours, likely affecting terminals along and south of IAH. Still seeing some lightning strikes within this cluster of storms, but winds have weakened substantially. Gusts to 25 kts will still be possible overnight as this system moves through. MVFR CIGs may develop overnight, with improvement to VFR expected by 14-17Z. Another round of scattered SHRA/TSRA expected during the late afternoon into early evening hours. A repeat of MVFR CIGs Wednesday night into Thursday morning is expected. Thursday will also feature another shot at storms. && .MARINE... Issued at 352 PM CDT Wed May 29 2024 Generally light onshore flow will continue through the forecast period with intermittent periods of moderate onshore flow mainly during the overnight/early morning hours. Seas will remain in the 3 to 5 ft range through the weekend and may approach 6 ft early next week with the persistent onshore flow. Another result from the steady onshore flow is an elevated risk of rip currents that will likely extend into next week. Daily chances for showers and thunderstorms will continue into early next week due to various passing upper level disturbances. Batiste && .HYDROLOGY... Issued at 352 PM CDT Wed May 29 2024 There are currently three River Flood Warnings in effect: two along the Trinity River and one on the Navasota River. The Trinity River at Liberty is forecast to remain in minor flood stage through Thursday afternoon. The Trinity River at Moss Bluff is forecast to continue in minor flood through the weekend. The Navasota River at Normangee is forecast to continue on its downward trend and should drop out of minor flood stage late Wednesday night. Please monitor updated forecasts via the new NWS NWPS webpage (https://water.noaa.gov/) as river flooding continues. Batiste && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 73 87 74 86 / 20 40 30 60 Houston (IAH) 75 87 76 88 / 30 50 20 60 Galveston (GLS) 80 85 80 85 / 20 20 20 40 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && SHORT TERM...Luchs LONG TERM....Batiste AVIATION...Luchs MARINE...Batiste
Special Weather Statement
National Weather Service Houston/Galveston TX
455 PM CDT Wed May 29 2024
TXZ199-213-292230-
Inland Harris TX-Montgomery TX-
455 PM CDT Wed May 29 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL MONTGOMERY AND
CENTRAL HARRIS COUNTIES THROUGH 530 PM CDT...
At 455 PM CDT, Doppler radar was tracking a strong thunderstorm over
Central Northwest, or near Northside / Northline, moving northeast at
20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bellaire, Humble, West University Place, Jersey Village, Hunters
Creek Village, Bunker Hill Village, Piney Point Village, Midtown
Houston, Downtown Houston, Northside / Northline, Greenway / Upper
Kirby Area, Spring Branch North, Greater Greenspoint, Spring, Greater
Heights, Neartown / Montrose, Near Northside Houston, Greater Fifth
Ward, Aldine, and Memorial Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Lake Houston, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 2970 9544 2979 9560 3015 9550 3011 9534
2990 9510
TIME...MOT...LOC 2155Z 227DEG 19KT 2984 9543
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
03The Houston radar (KHGX), 56 km away, was scanning. The volume nearest the first event began at 22:07 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Half dollar to ping pong sized hail was observed near Highway 290.
Wind gusts collapsed a metal bleacher at the East Bernard High School.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170607, 1170608.